Hail, Rooks
- When
- July 11, 5:15 PM CST
- Where
- Rooks County, 5.09 mi ESE of Stockton Muni Arpt
- Measured
- 1.75 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 39.340, -99.220
An isolated severe thunderstorm developed in Rooks County during the evening hours, dropping golf ball size hail south of Stockton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated severe thunderstorm developed in Rooks County during the evening hours, dropping golf ball size hail south of Stockton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 11, 2:17 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 317 PM CDT SAT JUL 11 2009 .SHORT TERM...FOR TONIGHT THROUGH 12Z MONDAY. WATER VAPOR IMAGERY FROM THIS AFTERNOON CONTINUES TO SHOW A BROAD RIDGE IN PLACE FROM THE LOWER MS RIVER VALLEY...INTO THE CENTRAL AND NORTHERN ROCKIES WHILE A DEEP VORTEX IS SEEN SPINNING NEAR THE HUDSON BAY REGION. FURTHER WEST...A REX BLOCK IS IN PLACE FROM THE PACIFIC NORTHWEST INTO THE GULF OF ALASKA. THIS UPPER FLOW PATTERN IS LEAVING THE CENTRAL PLAINS UNDER A MOIST BUT WARM WEST TO NORTHWEST FLOW REGIME IN RESPONSE TO THE RIDGE AMPLIFYING INTO THE NORTHERN ROCKIES AND DEEP MONSOONAL MOISTURE WRAPPING AROUND THE UPPER HIGH. NONETHELESS...MID LEVEL TEMPERATURES ACROSS THE CWA HAVE COOLED SLIGHTLY COMPARED TO THE LAST FEW DAYS WITH 700MB TEMPERATURES OF +9 TO +13C SHOWN OVER THE AREA. QUICK LOOK AT REGIONAL SURFACE OBS SHOWS A FRONT STALLED ACROSS SOUTHERN KANSAS INTO SOUTHEAST COLORADO. DEEP MOISTURE CONTINUES TO POOL ON THE NORTH SIDE OF THIS BOUNDARY ALL THE WAY UP TO THE FRONT RANGE REGION WITH SURFACE DEWPOINTS IN THE UPPER 60S TO MID 70S SEEN INTO SOUTHERN NEBRASKA. HOWEVER...SOME RELATIVELY DRIER AIR OVER EASTERN NEBRASKA...IS ADVECTING INTO PORTIONS OF CENTRAL NEBRASKA THIS AFTERNOON. THIS HAS EFFECTIVELY KILLED OFF ANY DECENT LOW LEVEL CONDITIONAL INSTABILITY EAST OF A KEARNEY TO HEBRON LINE...WHILE LAPS ANALYSIS DISPLAYS 0-1KM ML CAPES OF 2500 TO 3500 J/KG WEST OF THIS SAME LINE WHERE DEWPOINTS REMAIN HIGHER. ALTHOUGH SOME SMALL BUT WEAK CLUSTERS OF SHOWERS HAVE DEVELOPED WITHIN THIS INSTABILITY AXIS WHERE MID LEVEL TEMPS ARE SLIGHTLY COOLER...MARGINAL LOW LEVEL LAPSE RATES HAVE EFFECTIVELY KEPT DEEPER CONVECTION FROM FORMING THIS AFTERNOON. AS THE AREA HEADS INTO TONIGHT...THE UPPER RIDGE IS PROGGED TO CONTINUE AMPLIFYING INTO THE CENTRAL AND NORTHERN ROCKIES WHICH WILL LEAVE THE PLAINS UNDER A WEST TO NORTHWEST FLOW REGIME. UNDER THIS SETUP...THE FRONT SHOULD REMAIN NEARLY STALLED ACROSS FAR SOUTHERN KANSAS INTO SOUTHEAST COLORADO WITH DECENT MOISTURE POOLING AND RESULTANT HIGH CONDITIONAL INSTABILITY EXISTING NORTH OF THE FRONT INTO NORTHERN KANSAS TO EXTREME SOUTHERN NEBRASKA. AS ALREADY STATED ABOVE...MARGINAL LOW LEVEL LAPSE RATES ACROSS THE CWA WILL REMAIN IN PLACE THROUGH MID EVENING AND THIS ALONG THE LOW LEVEL FORCING STAYING WEST AND SOUTH OF THE CWA CLOSER TO THE FRONT...WILL LIKELY INHIBIT DEEP CONVECTION FROM FORMING THROUGH THE MID EVENING HOURS. HOWEVER...DEEP SUBTROPICAL MOISTURE AND MODEST CONDITIONAL INSTABILITY IN THE 800-700MB LAYER OF 300-400 J/KG WEST OF A LEXINGTON TO MANKATO LINE...MAY CONTINUE TO ALLOW A FEW CLUSTERS OF WEAK SHOWERS TO SURVIVE THROUGH THE EARLY EVENING HOURS. ATTENTION THEN SHIFTS TOWARD MIDNIGHT AND LATER AS A MODEST LLJ OF 30 TO 35 KNOTS IS PROGGED TO NOSE INTO NORTH CENTRAL KANSAS. SUSPECT THIS WILL ALLOW ANY CONVECTION KICKING OFF THE FRONT RANGE REGION THIS AFTERNOON TO EVENING...TO SLIDE EASTWARD INTO CENTRAL SECTIONS OF KANSAS AND NEBRASKA. THE BEST CHANCE FOR THE CONVECTION TO SURVIVE INTO THE CWA APPEARS TO BE CLOSER TO THE NOSE OF THE LLJ ACROSS NORTHERN KANSAS INTO EXTREME SOUTH CENTRAL NEBRASKA. DESPITE EFFECTIVE DEEP LAYER SHEAR OF 35 TO 45 KNOTS EXISTING AFTER MIDNIGHT...THE NOCTURNAL TIMING OF THESE THUNDERSTORMS AND MORE LIMITED ELEVATED INSTABILITY OF 400-600 J/KG INDICATES A VERY SMALL SEVERE POTENTIAL AND WILL CONTINUE TO LEAVE STRONG TO SEVERE THUNDERSTORMS OUT OF THE HWO. ANTICIPATE A FEW SHOWERS OR WEAK THUNDERSTORMS FROM THIS NOCTURNAL CONVECTION TO LINGER INTO EARLY SUNDAY MORNING BUT MOST OF THE PRECIP SHOULD BE EAST OF THE AREA BY MID MORNING. LOOKING FORWARD INTO SUNDAY AFTERNOON TO SUNDAY NIGHT...THE UPPER PATTERN WILL REMAIN UNCHANGED AS THE RIDGE CONTINUES TO SIT OVER THE PLAINS TO ROCKIES. UNFORTUNATELY...THIS WILL LEAVE THE FRONT STALLED ACROSS SOUTHERN KANSAS INTO EASTERN COLORADO WITH THE RESULTANT PATTERN LIKELY TO BE A REPEAT OF THE LAST SEVERAL DAYS WITH ISOLATED SHOWERS TO WEAK THUNDERSTORMS POSSIBLE DURING THE AFTERNOON HOURS WHILE DEEPER CONVECTION DEVELOPING OVER THE HIGH PLAINS...SHIFTS EASTWARD ACROSS THE REGION DURING THE MID EVENING TO OVERNIGHT HOURS. OVERALL CONFIDENCE IN SEEING SEVERE CONVECTION UNDER THIS SCENARIO IS NO HIGHER THAN TODAY BUT FOR CONSISTENCY SAKE WILL MENTION A THREAT FOR STRONG THUNDERSTORMS IN THE HWO. .LONG TERM...SUNRISE MONDAY THROUGH SATURDAY. CONCERN WILL CONTINUE TO BE PERIODIC CHANCES FOR THUNDERSTORMS AS OVERALL THE PATTERN TO REMAIN SIMILAR TO LAST WEEK OR TWO. SHOULD START OUT QUIET ON MONDAY AS WEAK FRONTAL BOUNDARY WILL BE WELL TO THE SOUTH AND RIDGING BUILDS INTO THE PLAINS. MOISTURE RETURN WILL BE QUICK AS LOW LEVEL JET INCREASES AGAIN MONDAY NIGHT. BEST CONVERGENCE WITH THE JET APPEARS TO BE WELL NORTH OF OUR CWA. HOWEVER GFS DOES BRING ANOTHER SHORTWAVE OVER THE RIDGE AND ACROSS OUR AREA. WITH A FAVORABLE SUBTROPICAL PLUME OF MOISTURE OVER US...HAS NOT TAKEN MUCH LATELY TO KICK OFF ISOLATED STORMS TO THE WEST AND THEN BRING THEM EAST OVERNIGHT SO WILL KEEP SMALL CHANCE OF RAIN FOR MONDAY NIGHT. MODELS HAVE BEEN CONSISTENT IN SWEEPING A SHARP MID LEVEL TROUGH THROUGH THE NORTHERN PLAINS WITH AXIS MOVING THROUGH NDAK DURING THE DAY ON TUESDAY. ASSOCIATED COLD FRONT WILL PUSH THROUGH OUR CWA WITH THIS SYSTEM THUS WILL KEEP THUNDERSTORM CHANCE GOING ON TUESDAY. HOWEVER WILL NOT RAISE CHANCES TOO MUCH AS MID LEVEL CAP WILL AGAIN INHIBIT CONVECTION AND TIMING OF THE COLD FRONT MAY MEAN BEST CHANCES FOR THUNDER COULD OCCUR JUST TO OUR SOUTHEAST. AFTER THAT MODELS STILL POINTING AT RIDGE SLOWLY BUILDING BACK IN THROUGH NEXT WEEKEND. HOWEVER RIDGING NOT STRONG ENOUGH TO SHUT DOWN RAIN CHANCES COMPLETELY AND EXPECT SCENARIO OF NIGHT TIME THUNDERSTORMS TO CONTINUE OFF AND ON. AS FAR AS TEMPERATURES GO...TUESDAY SHOULD BE THE WARMEST DAY AHEAD OF THE FRONT ALTHOUGH HIGHS WONT DROP THAT MUCH AFTER TUESDAY ESPECIALLY IN THE SOUTHERN CWA. && .AVIATION...FOR THE 18Z KGRI TAF. CHALLENGING AVIATION FORECAST PERIOD EXPECTED FOR THE GRAND ISLAND TERMINAL AS THE THREAT FOR THUNDERSTORMS WILL EXIST ALONG WITH MVFR TO POSSIBLY IFR CLOUD COVER. INITIALLY FOR THIS AFTERNOON...IT APPEARS THE MAIN THREAT FOR THUNDERSTORMS SHOULD STAY NORTH AND WEST OF THE TERMINAL WITH ONLY SOME OCCASIONAL MVFR CLOUD COVER MOVING THROUGH THE AREA. HOWEVER...ATTENTION THEN SHIFTS TOWARD LATE THIS EVENING AND ESPECIALLY INTO THE OVERNIGHT HOURS AS YET ANOTHER COMPLEX OF THUNDERSTORMS FORMING OVER THE HIGH PLAINS THIS AFTERNOON...SLIDES EAST INTO CENTRAL SECTIONS OF NEBRASKA. ALTHOUGH COVERAGE OF THESE STORMS IS STILL IN QUESTION...IT APPEARS CHANCES ARE HIGH ENOUGH TO INCLUDE IN THE FORECAST FROM THE EARLY OVERNIGHT HOURS AND LASTING TO AROUND SUNRISE ON SUNDAY. OTHERWISE...LOOK FOR SOME PATCHY FOG WITH MVFR VISIBILITY VALUES TO IMPACT THE TERMINAL DURING THE OVERNIGHT HOURS. ANY CLOUD CEILINGS DURING THIS TIME FRAME SHOULD STAY IN AN MVFR RANGE AND STAY WITH THIS CEILING HIGHT IN THE FORECAST...BUT THE POSSIBILITY WILL EXIST FOR SOME BRIEF IFR CEILINGS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT SAT JUL 11 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121245- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 332 PM CDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA AFTER SUNSET TONIGHT. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE OUTLOOK AREA SUNDAY THROUGH TUESDAY NIGHT AND AGAIN THURSDAY NIGHT INTO FRIDAY. CONDITIONS LOOK FAVORABLE FOR A FEW STRONG THUNDERSTORMS SUNDAY NIGHT...ESPECIALLY AFTER 9 PM WITH HAIL UP TO PENNY SIZE AND WIND GUSTS UP TO 50 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 529 PM CDT SAT JUL 11 2009 KSZ017-112300- ROOKS- 529 PM CDT SAT JUL 11 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR STOCKTON...OR 22 MILES SOUTH OF PHILLIPSBURG...AND MOVING EAST AT 5 MPH. * THE THUNDERSTORM WILL BE NEAR... STOCKTON BY 540 PM CDT WOODSTON BY 600 PM CDT TORRENTIAL RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3955 9910 3933 9909 3934 9941 3952 9942 TIME...MOT...LOC 2229Z 268DEG 5KT 3944 9930 HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 557 PM CDT SAT JUL 11 2009 KSZ017-112330- ROOKS- 557 PM CDT SAT JUL 11 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF STOCKTON...OR 28 MILES SOUTH OF PHILLIPSBURG...AND MOVING SOUTH AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... PLAINVILLE BY 630 PM CDT TORRENTIAL RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3919 9906 3913 9934 3941 9941 3946 9918 TIME...MOT...LOC 2256Z 345DEG 10KT 3935 9926 HEINLEIN
The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187006.